Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC

August 3, 2005Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2005, 7:07 PM EDT for Onslow County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 7:07 PM EDT (23:07 UTC)
Expired
Aug 3, 2005, 7:45 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:25 PM EDTHAIL 0.75Camp Lejeune, NCPUBLIC REPORTED PENNY SIZED HAIL NEAR HIGHWAY 24 AT CAMP LEJEUNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 032307
SVRMHX
NCC133-032345-
/O.NEW.KMHX.SV.W.0050.050803T2307Z-050803T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
707 PM EDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALF MOON...OR NEAR JACKSONVILLE...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW RIVER AIR STATION AROUND 720 PM EDT...
  VERONA AROUND 730 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3488 7723 3491 7755 3463 7766 3460 7729

$$

24
1 follow-up statement
000 
WWUS52 KMHX 032330
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
729 PM EDT WED AUG 3 2005

NCC133-032345-
/O.CON.KMHX.SV.W.0050.000000T0000Z-050803T2345Z/
ONSLOW NC-
729 PM EDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM EDT FOR
ONSLOW COUNTY...

AT 721 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING  
PENNY SIZE HAIL AT CAMP LEJEUNE. THIS STORM WAS LOCATED NEAR NEW 
RIVER AIR STATION...OR NEAR JACKSONVILLE...MOVING SOUTH AT 25 MPH. 

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3488 7723 3491 7755 3463 7766 3460 7729

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:58 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 2:58 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT WED AUG 3 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS
HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU
FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT
SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER
ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END
AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX
WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND
70.

THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH
PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT
TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES
REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS
OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS
BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA
BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED
CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT
AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS
OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS
CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE
IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS.
THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL
PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN
THE LOWER 70S INLAND/MIDDLE 70S COAST.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT
WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES
INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE
TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME
PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE
FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN
EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW
CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMS.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR
BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP
LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY.  VFR CONDITIONS
EXPECTED TO RETURN TO MOST AREAS BY 13Z.

&&

.MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO
PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF
THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED
WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH
THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS
GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT
TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK
REASONABLE.

RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT
EAST WINDS AND 2-3FT 8 SEC SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

SHORT TERM...ELARDO
LONG TERM...ELARDO
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 3:50 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT WED AUG 3 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-040800-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
350 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CGG

In the hours before

Local storm report, Aug 3, 5:30 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 PM EDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SIMPSON                 35.58N 77.28W
08/03/2005  0.75 INCH        PITT               NC   PUBLIC

            PENNY SIZED HAIL REPORTED IN THE TOWN OF SIMPSON IN PITT
            COUNTY.

&&

VINCENT
Special weather statement, Aug 3, 5:43 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
543 PM EDT WED AUG 3 2005

NCZ092-094-095-098-032300-
JONES-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...ORIENTAL...
ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...
STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE
543 PM EDT WED AUG 3 2005

...VERY STRONG THUNDERSTORMS ARE HEADED TOWARDS
ONSLOW...JONES...CARTERET AND PAMLICO COUNTIES...

VERY STRONG THUNDERSTORMS IN LENOIR...CRAVEN AND BEAUFORT COUNTIES
WILL MOVE SOUTH INTO JONES...ONSLOW...CARTERET AND PAMLICO COUNTIES
BY 7:00 PM THIS AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT
DEADLY LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Local storm report, Aug 3, 5:44 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
544 PM EDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 S GREENVILLE          35.56N 77.37W
08/03/2005                   PITT               NC   PUBLIC

            LARGE TREE LIMBS DOWN JUST SOUTH OF GREENVILLE.

0525 PM     HAIL             3 S GREENVILLE          35.56N 77.37W
08/03/2005  0.88 INCH        PITT               NC   PUBLIC

            NICKEL SIZE HAIL JUST SOUTH OF GREENVILLE.

&&

JELARDO
Local storm report, Aug 3, 5:50 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     SIMPSON                 35.58N 77.28W
08/03/2005                   PITT               NC   PUBLIC

            ESTIMATED 60 MPH DOWNBURST KNOCKED DOWN A TREE AND TOSSED
            A TRAMPOLINE 100 YARDS INTO A TREE.

0515 PM     HAIL             SIMPSON                 35.58N 77.28W
08/03/2005  0.88 INCH        PITT               NC   PUBLIC

            PUBLIC REPORTED NICKEL SIZED HAIL ON TUCKER ROAD IN THE
            TOWN OF SIMPSON AT 515 PM.

&&

VINCENT
Special weather statement, Aug 3, 6:56 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
656 PM EDT WED AUG 3 2005

NCZ092-095-098-040100-
JONES-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
656 PM EDT WED AUG 3 2005

...VERY STRONG THUNDERSTORMS HEADED TOWARDS ONSLOW AND CARTERET
COUNTIES...

VERY STRONG THUNDERSTORMS IN JONES...CRAVEN AND PAMLICO COUNTIES
WILL MOVE SOUTH INTO ONSLOW AND CARTERET COUNTIES BY 7:45 PM THIS
AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT DEADLY
LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Special weather statement, Aug 3, 6:56 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
656 PM EDT WED AUG 3 2005

NCZ092-095-098-040000-
JONES-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
656 PM EDT WED AUG 3 2005

...VERY STRONG THUNDERSTORMS HEADED TOWARDS ONSLOW AND CARTERET
COUNTIES...

VERY STRONG THUNDERSTORMS IN JONES...CRAVEN AND PAMLICO COUNTIES
WILL MOVE SOUTH INTO ONSLOW AND CARTERET COUNTIES BY 7:45 PM THIS
AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT DEADLY
LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:02 PM EDTSpecial Marine WarningMHX43 min
Aug 3, 3:58 PM EDTSevere Thunderstorm WarningMHXMartin47 min
Aug 3, 4:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pitt43 min
Aug 3, 5:10 PM EDTSevere Thunderstorm WarningMHXPitt50 min
Aug 3, 5:10 PM EDTSevere Thunderstorm WarningMHXBeaufort50 min
Aug 3, 5:28 PM EDTSevere Thunderstorm WarningMHXLenoir47 min
Aug 3, 5:34 PM EDTSpecial Marine WarningMHX41 min
Aug 3, 5:38 PM EDTSevere Thunderstorm WarningMHXCraven35 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningMHXPamlico39 min
Aug 3, 6:36 PM EDTSevere Thunderstorm WarningMHXCraven39 min
Aug 3, 7:44 PM EDTSpecial Marine WarningMHX46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.